When used as recommended by a certified doctor, it’s rare for the usage of benzodiazepines, also known as benzos, to result in a fatal overdose. Benzos are medications used to treat severe anxiety, panic attacks, muscle spasms, alcohol withdrawal, and seizures. However, many people take the drug in a large dose or mix it with alcohol or other harmful substances, increasing the risk of overdose.
Abusing benzodiazepines can cause significant damage to your health and may even lead to death. However, knowing the warning signs of benzo overdose will allow you to quickly recognize life-threatening situations so that you can get proper medical help. If you or a loved one is stuck in an addiction that might lead to a benzo overdose, now is the right time to contact Atlanta Detox Center by calling 470.450.2355 or completing our online form. Reach out today to start a drug detox program.
What Are Benzodiazepines?
Benzos are one of the most highly prescribed classes of drugs for the short-term management of insomnia and anxiety, but unfortunately, they are rarely used for this medical purpose these days. While in the system, benzodiazepines work by affecting the level of a key neurotransmitter in the brain called gamma-aminobutyric acid (GABA). When the presence of GABA increases due to benzo use, it slows nerve impulses throughout the body. You become relaxed, sleepy, and experience reduced anxiety.
Examples of benzos include:
These medications are prescribed to treat anxiety and panic disorders. Valium, also known as diazepam, is a medication for anxiety, alcohol withdrawal symptoms, and seizures. Klonopin, also called clonazepam, is recommended to control seizures or treat intense panic attacks. However, they all have the potential to become addictive, depending on their usage.
Warning Signs of a Benzodiazepine Overdose
Benzodiazepine overdose occurs when excessive amounts of medication are taken. Symptoms of benzodiazepine overdose will vary from person to person, depending on factors like the amount consumed, if drugs were mixed with alcohol or other drugs, how long benzos have been abused, and what method of abuse was used in consuming the drug.
Although these drugs are a relatively safe medication, some signs of a benzo overdose include:
- Difficulty breathing
- Blue in the fingernails or lips
However, in some rare cases, some individuals may experience serious complications, including pneumonia, damage to the body, and even death.
What to Do About Benzodiazepine Overdose
Are you exhibiting any signs of a benzodiazepine overdose? Ensure you secure medical attention to reduce the likelihood of fatal consequences like death. Victims of a benzo overdose should immediately be taken to the hospital and treated with respiratory support, intravenous fluids, or other medications to reverse the overdose’s effects. In an emergency setting, Flumazenil is commonly used. Some individuals may face prolonged recovery times depending on the extent of the overdose, and that’s where medically supervised detoxification plays a considerable role. Our Atlanta Detox Center benzo detox program can help you or someone you care about begin the road to recovery.
Find Support for Benzo Addiction at Atlanta Detox Center
At Atlanta Detox Center, we provide comprehensive and caring support as you end your benzo use through detoxification before moving on to the next stages of treatment. Our programs and services include a men’s detox center, women’s detox center, residential treatment program, and more. Additionally, we operate an alumni program that serves as comprehensive aftercare support to mitigate the risks of relapse.
Contact us online or call us at 470.450.2355 to reach a counselor today. You can live a drug-free and healthy life, but the first step is up to you. Reach out to our Atlanta Detox Center team today.